Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 55, NWS Honolulu, HI

October 16, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 16, 2015, 7:48 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2015, 7:48 PM HST (05:48 UTC)
Expired
Oct 16, 2015, 10:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 69 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGHW50 PHFO 170548
FFWHFO
HIC001-170845-
/O.NEW.PHFO.FF.W.0055.151017T0548Z-151017T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
748 PM HST FRI OCT 16 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1045 PM HST

* AT 743 PM HST...EMERGENCY MANAGEMENT REPORTED LOCALIZED FLOODING
  AND MUDSLIDES ALONG PARTS OF THE HAMAKUA COAST NORTH OF HILO. RADAR 
  WAS SHOWING RAIN FALLING IN THUNDERSTORMS AT RATES IN EXCESS OF 2 
  INCHES PER HOUR. FLASH FLOODING IS LIKELY OCCURRING IN SOME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...HAWAIIAN PARADISE PARK...KAPAAU...HONOKAA...HONOMU...
  KEAAU...LAUPAHOEHOE...PAHOA AND PEPEEKEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD ADVISORY 
THAT WAS IN EFFECT FOR THE ENTIRE ISLAND OF HAWAII IN HAWAII COUNTY.

LAT...LON 1948 15482 1941 15491 2026 15588 2025 15577
      2020 15573 2012 15559 2011 15546 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1956 15489 1953 15481

$$

HOUSTON
2 follow-up statements
240 
WGHW70 PHFO 170718
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
918 PM HST FRI OCT 16 2015

HIC001-170845-
/O.CON.PHFO.FF.W.0055.000000T0000Z-151017T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
918 PM HST FRI OCT 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

AT 908 PM HST...THE HONOLII STREAM GAGE CONTINUES TO SHOW ELEVATED WATER 
LEVELS INDICATING SIGNIFICANT RUNOFF CONTINUES FROM EARLIER HEAVY RAINFALL. 
THE HAWAII COUNTY POLICE DEPARTMENT REPORTS THAT ONE LANE OF HIGHWAY 19 AT 
KAAWALII GULCH WAS OPENED EARLIER THIS EVENING TO ALLOW TRAFFIC TO PASS 
THROUGH THIS AREA WHERE A LAND SLIDE OCCURRED DUE TO HEAVY RAINFALL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HAWAIIAN PARADISE PARK...KAPAAU...HONOKAA...HONOMU...KEAAU...
LAUPAHOEHOE...PAHOA AND PEPEEKEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1948 15482 1941 15491 2026 15588 2025 15577
      2020 15573 2012 15559 2011 15546 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1956 15489 1953 15481

$$

HOUSTON
389 
WGHW70 PHFO 170837
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1037 PM HST FRI OCT 16 2015

HIC001-170846-
/O.EXP.PHFO.FF.W.0055.000000T0000Z-151017T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1037 PM HST FRI OCT 16 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 1045 PM HST...

WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED. THEREFORE...THE FLASH FLOOD 
WARNING IS ALLOWED TO EXPIRE.

LAT...LON 1948 15482 1941 15491 2026 15588 2025 15577
      2020 15573 2012 15559 2011 15546 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1956 15489 1953 15481

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 5:11 PM HST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 16, 5:11 PM HST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
511 PM HST FRI OCT 16 2015

.UPDATE...
ADDED SCATTERED THUNDERSTORMS TO THE BIG ISLAND THROUGH THE
EVENING GIVEN CURRENT RADAR TRENDS AND LIGHTNING OBSERVATIONS.

&&

.SYNOPSIS...
MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK AS HIGH PRESSURE
REMAINS NORTH OF THE ISLANDS. TROPICAL MOISTURE FROM FORMER
TROPICAL CYCLONE NORA AND AN OLD FRONT WILL SPREAD ACROSS THE
ISLAND CHAIN THROUGH THE WEEKEND...RESULTING IN A WET TRADE WIND
PATTERN. THIS MOISTURE WILL PASS WEST OF THE ISLANDS BY MONDAY
WITH DRIER CONDITIONS EXPECTED DURING THE FIRST PART OF NEXT WEEK.

&&

.PREV DISCUSSION.../ISSUED 410 PM HST FRI OCT 16 2015/

SATELLITE AND RADAR ACROSS HAWAII SHOW PLENTY OF CLOUDS AND
SHOWERS PASSING OVER THE WINDWARD AND MAUKA PORTIONS OF OAHU TO
THE BIG ISLAND. THIS MOISTURE IS ASSOCIATED WITH FORMER TROPICAL
CYCLONE NORA AND A DISSIPATED FRONT THAT IS BEING DIRECTED OVER
THE STATE BY THE MODERATE TRADE WINDS.

ALOFT...A WEAK LOW IS POSITIONED WEST OF KAUAI THIS AFTERNOON AND IS
HELPING TO ENHANCE SOME OF THE SHOWERS. SOME SHOWERS HAVE BEEN LOCALLY
HEAVY AND THE BIG ISLAND HAS BEEN SEEING A FEW THUNDERSTORMS THIS
AFTERNOON. AFTERNOON SOUNDINGS...NOT SURPRISINGLY...SHOW AN
UNSTABLE ATMOSPHERIC PROFILE AT HILO WHILE A WEAK 5000 FOOT
INVERSION IS PRESENT AT LIHUE.

EXPECT THESE SHOWERS TO CONTINUE MAINLY FOR THE WINDWARD PORTIONS
OF OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. SOME OF THESE
SHOWERS WILL BE LOCALLY HEAVY DUE TO THE INSTABILITY CAUSED BY THE
UPPER TROUGH. INTERMITTENT PASSING SHOWERS WILL LIKELY IMPACT THE
LEEWARD SIDES OF THE SMALLER ISLANDS...BUT SHOULD SHOWERS SHOULD
BE MAINLY WINDWARD FOCUSED. A SLIGHT CHANCE

THIS MOISTURE WILL LINGER ACROSS THE STATE WITH MODERATE TRADE
WINDS THIS WEEKEND...THUS EXPECT TO SEE A CONTINUATION OF THE
HIGHER THAN NORMAL CHANCES FOR RAIN...WITH A GRADUAL SHIFT OF THE
RAIN TO THE WESTERN END OF THE STATE NOW THROUGH SUNDAY. HEAVY
RAIN IS EXPECTED AT TIMES THROUGH SATURDAY...MAINLY FOR THE
WINDWARD AND MAUKA AREAS. A SLIGHT CHANCE OF THUNDERSTORMS IS ALSO
IN THE FORECAST FOR THE BIG ISLAND SATURDAY AFTERNOON.

THE MOISTURE SHOULD MOVE WEST OF THE STATE BY MONDAY AND WE WILL
RETURN TO A DRIER AND MORE STABLE WEATHER PATTERN THROUGH MUCH OF
NEXT WEEK. A NEW HIGH WILL EMERGE AND PASS NORTH OF THE ISLANDS
NEXT WEEK WEDNESDAY...RESULTING IN STRENGTHENING TRADE WINDS.

THE SOUTH BIG ISLAND UNIT WITH THE CALL SIGN PHWA/HWC...IS DOWN
DUE TO A HARDWARE ISSUE WHERE THE RADAR WILL NOT BE FIXED UNTIL
SOMETIME NEXT WEEK.

&&

.AVIATION...
MOISTURE EMBEDDED IN THE TRADES COMBINED WITH AN UPPER LOW W OF THE
AREA IS PRODUCING SCATTERED SHOWERS OVER WINDWARD AND MAUKA AREAS
WITH A FEW SHOWERS ALSO SEEN OVER THE LEEWARD SLOPES OF THE BIG
ISLAND. A FEW THUNDERSTORMS CAN BE EXPECTED OVER THE BIG ISLAND
SLOPES THROUGH THIS EVENING. MVFR CONDITIONS WILL PREVAIL OVER
MOST WINDWARD AND MAUKA AREAS OVERNIGHT DUE TO LOW CLOUDS AND
SHRA.

&&

.MARINE...
A LONG PERIOD SOUTH SWELL WILL MAINTAIN TONIGHT ACROSS THE STATE
RESULTING IN SURF HEIGHTS REACHING ADVISORY LEVELS. A HIGH SURF
ADVISORY IS NOW IN EFFECT FOR SOUTH FACING SHORES OF ALL ISLANDS
THROUGH SATURDAY NIGHT...WITH THE SWELL EXPECTED TO DECLINE
AFTERWARD. ANOTHER LONG PERIOD SOUTH SWELL WILL ARRIVE IN THE
ISLANDS EARLY THURSDAY MORNING NEXT WEEK.

A MODERATE SHORT-PERIOD SWELL FROM THE NORTH WILL GRADUALLY LOWER
THROUGH THE WEEKEND. A SLIGHTLY SMALLER NORTHWEST SWELL WILL ARRIVE
DURING THE MIDDLE OF NEXT WEEK...PEAKING WEDNESDAY AND THEN
LOWERING TOWARDS THE END OF THE WEEK.

A SMALL CRAFT ADVISORY CONTINUES FOR THE ALENUIHAHA...PAILOLO
CHANNELS AND MAALAEA BAY THROUGH TONIGHT DUE TO TRADE WINDS
ACCELERATING THROUGH THE TERRAIN SURROUNDING THESE AREAS. THE SCA
IS EXPECTED TO BE DROPPED IN THE MORNING. THE BACKGROUND FLOW
SHOULD BE NEARLY THE SAME OVER THE NEXT SEVERAL DAYS AND SOME
ZONES MAY REMAIN BORDERLINE SCA CONDITIONS...THUS POSSIBLE WE MAY
ISSUE AN SCA FOR WINDS DURING THE NEXT WEEK IF OBSERVATIONS AND
ASCAT SHOW EVIDENCE OF TEMPORARY STRONGER WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR SOUTH FACING SHORES
OF NIIHAU KAUAI OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL.

&&

UPDATE/DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:37 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Oct 16, 4:15 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Oct 16, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 16, 8:00 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 11:01 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 16, 11:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 17, 8:01 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 17, 1:37 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.